Ask a doctor

Do Anti-depressants Prevent the Risk of Suicide While on Accutane?

My mom will not let me go on Accutane because of the suicide and depression risks. I currently suffer from clinical depression and am on medication for it. I want to go on Accutane for my acne, which has spread to my back and shoulders and has only gotten worse, despite trying many different cleansers and topical treatments from my dermatologist. If I am already taking anti-depressants, what is the risk of becoming suicidal while on Accutane?

Doctor Answers (2)

A complex discussion

+1

There have been several studies that show the incidence of depression and suicide in patients with acne who take Accutane is not higher than the incidence of depression and suicide in acne patient who NEVER took Accutane. In fact, many report depression improves when their acne gets better.  I would say if your depression is under control, you have no suicide ideation, and if you live at home where your disposition and behavior can be monitored, you are likely safe. Discuss the decision with your psychiatrist to be sure.

Web reference: http://www.drmarylupo.com

New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

Accutane and the risk of suicide

+1

You ask a very difficult question.  The ultimate decision as to whether the patient with depression will do OK on accutane needs to be made by a team of dermatologist, psychiatrist well familiar with the patient, and the patient or in case the patient is a minor, the team of patient and parents.

Antidepressants do not prevent suicide, whether on accutane or not.  If you are feeling suicidal, you need to address it as soon as possible with your parents, your doctor and a therapist to help figure out why and how to treat it.

From what I understand from your question, you are not suicidal now but are concerned that you may become suicidal on accutane.  There are no studies that show increased suicide rates on accutane.

Importantly, accutane can increase mood swings.  As far as we know, accutane does not increase depression.

Accutane is a great medication, but it is difficult for parents who worry about their children's well-being to make these decisions given all the negative press accutane had received in the past.  Speak to your dermatologist and your psychiatrist.  Together you guys can come up with a good decision for you.

Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...